Warning: Too much aspirin caused 1918 flu deaths
Historic evidence points to too much aspirin as a contributor to high death tolls during the 1918-1919 flu pandemic. The suggestion of avoiding high doses of aspirin are important given the current H1N1 flu pandemic, and serve as a precautionary when taking drugs, especially aspirin to treat the flu symptoms.
The article warning comes from Clinical Infectious Disease, and is authored by Dr Karen M. Starko who writes, “In 1918, the US Surgeon General, the US Navy, and the Journal of the American Medical Association recommended use of aspirin just before the October death spike. If these recommendations were followed, and if pulmonary edema occurred in 3% of persons, a significant proportion of the deaths may be attributable to aspirin.”
Most causes of death from influenza are caused by pneumonia. Deaths from flu in 1918 were attributable to lung complications, potentially caused by taking too much aspirin.
Dr.Starko warns, “Interventions cut both ways. Medicines can save and improve our lives. Yet we must be ever mindful of the importance of dose, of balancing benefits and risks, and of the limitations of our studies.” Aspirin was widely recommended during the 1918 flu pandemic, but taking too much leads to aspirin toxicity. The result is hemorrhage and fluid buildup in the lungs that can lead to death from respiratory complications, thought to be the cause of deaths from flu in 1918 from aspirin misuse.
Taking too much aspirin causes a series of events that disrupt the body’s metabolism. The effect eventually leads to dysfunction at a cellular level.
Aspirin is present in a wide array of medicines sold over the counter, including liniments and other rubs that can be absorbed into the skin to contribute to aspirin toxicity. Dehydration can increase the chances of aspirin poisoning.
The warning that aspirin misuse may have contributed to flu deaths in 1918 is a timely message for anyone dealing with flu like symptoms. The H1N1 flu pandemic could lead to widespread use, and overuse of aspirin that could also contribute to respiratory complications and deaths.